Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Topeka, KS

July 29, 2012Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 29, 2012, 5:24 PM CDT for Lyon County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2012, 5:24 PM CDT (22:24 UTC)
Expired
Jul 29, 2012, 5:48 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lyon County, KS

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:30 PM CDTTSTM WND GST 603 E Olpe, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2394 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS53 KTOP 292224
SVRTOP
KSC111-292300-
/O.NEW.KTOP.SV.W.0107.120729T2224Z-120729T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF OLPE...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  NEOSHO RAPIDS AND HARTFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3828 9620 3840 9616 3838 9595 3837 9595
      3826 9595 3826 9596 3823 9596 3819 9596
TIME...MOT...LOC 2224Z 286DEG 15KT 3832 9609

HAIL...<.75IN
WIND...60 MPH

$$

BARJENBRUCH
2 follow-up statements
212 
WWUS53 KTOP 292237
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT SUN JUL 29 2012

KSC111-292300-
/O.CON.KTOP.SV.W.0107.000000T0000Z-120729T2300Z/
LYON KS-
537 PM CDT SUN JUL 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LYON COUNTY UNTIL 600 PM CDT...

AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
OLPE...AND MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
HARTFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3828 9620 3831 9619 3837 9610 3836 9595
      3826 9595 3826 9596 3819 9596
TIME...MOT...LOC 2237Z 298DEG 14KT 3828 9604

HAIL...<.75IN
WIND...60 MPH

$$
655 
WWUS53 KTOP 292248
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT SUN JUL 29 2012

KSC111-292255-
/O.CAN.KTOP.SV.W.0107.000000T0000Z-120729T2300Z/
LYON KS-
548 PM CDT SUN JUL 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. WHILE NO LONGER 
SEVERE...GUSTY WINDS REMAIN POSSIBLE.

LAT...LON 3828 9620 3831 9619 3837 9610 3836 9595
      3826 9595 3826 9596 3819 9596
TIME...MOT...LOC 2245Z 286DEG 15KT 3830 9598

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:53 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 29, 3:53 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SUN JUL 29 2012

.DISCUSSION...

THROUGH MONDAY...

A WEAK FRONTAL BOUNDARY WAS ORIENTED ACROSS THE FORECAST AREA THIS
AFTERNOON...FROM NEAR MINNEAPOLIS KANSAS TO NEAR OTTAWA KANSAS. THE
TEMPERATURE DIFFERENCE TO THE NORTH AND SOUTH OF THE BOUNDARY HAS
BEEN SHRINKING WITH INTENSE AFTERNOON HEATING WELL ABOVE 100 DEGREES
NEAR AND SOUTH OF THE FRONT...AND IN THE 98 TO 104 RANGE NORTH OF
THE FRONT. WOULD NOT BE SURPRISED IF AREAS FROM SALINA TO OTTAWA AND
SOUTH TOP 110 FOR A HIGH TEMP TODAY. EVEN WITH THE VERY HOT
TEMPS...HEAT INDEX VALUES ACROSS THE WHOLE AREA ARE STUCK IN THE 103
TO 110 RANGE AS THE MID TO UPPER 60S DEWPOINTS ARE HANGING WITH THE
COOLER TEMPS...WHILE MID 50S ACCOMPANY THE 110 DEGREE TEMPS.

THERE IS WEAK BUT PERSISTENT CONVERGENCE ALONG THE SURFACE BOUNDARY
WHERE SOUTHWEST WINDS ARE NEARLY PERPENDICULAR TO THE WEAK FRONT.
CONVECTION HAS BEEN BUBBLING SINCE ABOUT 19Z BUT HAS STRUGGLED TO
MATERIALIZE AT THIS TIME. WILL NEED TO CONTINUE TO MONITOR THOUGH AS
THERE IS SOME WEAK TO MODERATE INSTABILITY OUT THERE IF PARCELS CAN
CONSISTENTLY BE LIFTED THROUGH SUCH A DEEP DEPTH UP TO THE LFC...
NEAR 12000 FEET. IF DEEP CONVECTION CAN MATERIALIZE...THE 12000 FEET
OF DRY ADIABATIC LAPSE RATES IN THE INVERTED V TYPE OF SOUNDING
OFFER A PRIME SET UP FOR ISOLATED MICROBURSTS WITH LOCALIZED
DAMAGING WINDS...NOT UNLIKE SOME OF THE WIND DAMAGE WE HAVE SEEN
ACROSS THE AREA IN THE PAST 2 WEEKS. AGAIN...THIS ALL DEPENDS ON
THUNDERSTORMS ACTUALLY DEVELOPING.

A NOTE HERE...THE TOPEKA KTWX RADAR IS DOWN INDEFINITELY DUE TO A
WIDESPREAD COMMUNICATIONS OUTAGE NEAR THE RADAR SITE. COMMUNICATIONS
TECHNICIANS ARE TROUBLESHOOTING THE PROBLEM BUT THERE IS NOT
ESTIMATED TIME OF RESTORATION AS OF 20Z SUNDAY. IF STORMS DEVELOP...
THE KANSAS CITY/PLEASANT HILL AND WICHITA RADARS WILL LIKELY HAVE
THE BEST COVERAGE IN THE REGION OF EXPECT CONVECTION.

THE FRONT IS FORECAST TO SAG SOUTH A BIT TONIGHT INTO MONDAY AS A
WEAK SHORT WAVE TROUGH MOVES EAST ACROSS NEBRASKA. THIS SHORT WAVE
MAY PROVIDE SUFFICIENT LIFT FOR SOME ELEVATED SHOWERS LATE TONIGHT
INTO MONDAY MORNING. WIDESPREAD ACTIVITY APPEARS UNLIKELY. THERE IS
ALSO SOME SMALL POTENTIAL FOR THUNDERSTORM REDEVELOPMENT ACROSS
SOUTHWEST PARTS OF THE AREA IN THE AFTERNOON...BUT MOST ACTIVITY
SHOULD REMAIN SOUTH OF THE FORECAST AREA THROUGH MONDAY AFTERNOON.

BARJENBRUCH

MID RANGE AND EXTENDED FORECAST (TUESDAY THROUGH SUNDAY)...

WITH THE BOUNDARY LOCATED NEAR THE FORECAST AREA FOR MONDAY NIGHT
INTO TUESDAY WILL MAINTAIN SCHC POPS ALONG AND SOUTH OF INTERSTATE
70...MAINLY ACROSS THE CENTRAL PART OF THE STATE. CONVERGENCE ALONG
THAT BOUNDARY WILL HELP CONVECTION FORM...BUT AN EXTREMELY DRY LOW
LEVEL ATMOSPHERE WILL DEFINITELY MITIGATE PRECIP FORMATION. AS A
RESULT WILL MAINTAIN THE SCHC POPS THROUGH MONDAY NIGHT INTO TUESDAY
BEFORE GOING WITH A DRY FORECAST FOR THE MIDDLE TO LATE PART OF THE
WEEK AS THE UPPER RIDGE CONTINUES TO DOMINATE THE FORECAST AREA.
SINCE THE RIDGE WILL LIKELY BE SOMEWHAT DISPLACED TO THE SOUTHWEST
OF THE FORECAST AREA...OVER WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE A POSSIBILITY DOES EXIST FOR A RIDGE-RIDING EMBEDDED
SHORTWAVE TROUGH TO ROTATE AROUND THE UPPER RIDGE AND BRING SOME
RAIN. BUT GIVEN THE UNCERTAINTY OF SUCH OCCURRENCE WILL FORGO
ADDING POPS FOR THE MIDDLE PART OF THE WEEK. THE NEXT DECENT
CHANCE FOR PRECIPITATION WILL COME THIS WEEKEND AS THE UPPER RIDGE
STARTS TO FLATTEN OUT AND GIVE WAY TO A DEEP TROUGH WHICH WILL
MOVE IN OVER THE GREAT LAKES REGION. THE BEST FORCING WITH THIS
TROUGH WILL REMAIN WELL NORTH OF THE FORECAST AREA...BUT ITS
INFLUENCE REGARDING UPPER SUPPORT FOR ASCENT MAY REACH INTO THE
FORECAST AREA. ASIDE FROM THAT FORCING IT WILL LIKELY DRAG A
SURFACE BOUNDARY THROUGH THE AREA...WHICH MAY INCREASE THE CHANCE
FOR PRECIP THIS WEEKEND.

REGARDING TEMPERATURES FOR THE MID RANGE AND EXTENDED
FORECAST...GIVEN THE INFLUENCE OF THE UPPER RIDGE OVER THE AREA
EXPECT WARM TEMPERATURES TO REMAIN WELL ABOVE SEASONAL NORMALS.
ALSO GIVEN THE DRYNESS OF THE LOWER ATMOSPHERE AS WELL AS THE
DRYNESS OF THE SOILS ACROSS THE AREA TEMPERATURES WILL LIKELY
REMAIN IN THE MID 90S IN AREAS ALONG AND JUST SOUTH OF THE KS/NE
BORDER...WHILE TEMPERATURES FURTHER SOUTH WILL LIKELY REMAIN IN
THE LOWER TO MID 100 DEGREE RANGE THROUGH THE ENTIRE WORK
WEEK...BEFORE POSSIBLY COOLING DOWN THIS WEEKEND.

JL

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH SOME CHANGES
IN WIND DIRECTION EXPECTED AS A WEAK FRONT SLOWLY SHIFTS NORTH TO
SOUTH ACROSS TAF SITES. THERE IS A VERY SMALL CHANCE FOR TS
BETWEEN 21Z AND 02Z...BUT FEEL THAT TS SHOULD STAY SOUTH OF TAF
SITES. IF A TS SHOULD DEVELOP NEAR AN AERODROME...SHORT LIVED
MICROBURSTS WOULD BE POSSIBLE.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 29, 3:51 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT SUN JUL 29 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
351 PM CDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON NEAR AND SOUTH
OF INTERSTATE 70. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
MICROBURSTS...WITH THE POTENTIAL FOR LOCALIZED STRAIGHT-LINE WIND
DAMAGE.

HEAT INDICES THIS AFTERNOON WILL REACH THE 103 TO 109 RANGE
ACROSS THE ENTIRE AREA. A HEAT ADVISORY REMAINS IN EFFECT THROUGH
THIS EVENING.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM CONCORDIA TO
OTTAWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
THROUGH TUESDAY ACROSS MUCH OF THE OUTLOOK AREA. ANOTHER CHANCE
FOR THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY.

TEMPERATURES WILL RETURN TO THE 100 TO 105 RANGE...MAINLY ALONG
AND SOUTH OF INTERSTATE 70 ON TUESDAY AND WILL LAST THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 29, 3:33 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN JUL 29 2012

KSZ056-292100-
FRANKLIN-
333 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY...

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHEASTERN FRANKLIN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE PRINCETON...RICHMOND...AND LANE.

&&

LAT...LON 3839 9525 3844 9537 3854 9532 3851 9506
      3839 9506
TIME...MOT...LOC 2033Z 294DEG 25KT 3846 9525

$$ BARJENBRUCH
Special weather statement, Jul 29, 4:29 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SUN JUL 29 2012

KSZ054-292145-
LYON-
429 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
EMPORIA AND THE EMPORIA AIRPORT. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 124 AND 131 COULD ALSO BE AFFECTED. MOTORISTS
ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 138 COULD ALSO BE
AFFECTED.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3843 9604 3828 9611 3839 9631 3848 9628
TIME...MOT...LOC 2129Z 294DEG 19KT 3840 9621

$$ BARJENBRUCH
Special weather statement, Jul 29, 4:53 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT SUN JUL 29 2012

KSZ054-055-292215-
LYON-OSAGE-
453 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE AND EAST
CENTRAL LYON COUNTIES...

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF SOUTHWESTERN OSAGE AND EAST CENTRAL LYON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY
RAIN. THE STRONG THUNDERSTORM MAY IMPACT READING AND RURAL PARTS OF
OSAGE AND LYON COUNTIES.

&&

LAT...LON 3854 9605 3863 9599 3860 9579 3845 9588
TIME...MOT...LOC 2152Z 297DEG 11KT 3856 9594

$$ BARJENBRUCH
Special weather statement, Jul 29, 5:10 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT SUN JUL 29 2012

KSZ054-292230-
LYON-
510 PM CDT SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...

THROUGH 530 PM CDT...A PAIR OF STRONG THUNDERSTORMS WILL MOVE EAST
AT 15 MPH ACROSS PORTIONS OF CENTRAL LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH. THE STRONG THUNDERSTORM WILL AFFECT
AREAS NEAR THE EMPORIA AIRPORT...AS WELL AS JUST EAST OF EMPORIA.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 129 AND 139 COULD
ALSO BE AFFECTED.

&&

LAT...LON 3843 9600 3832 9606 3827 9613 3829 9627
      3837 9629 3847 9615
TIME...MOT...LOC 2209Z 286DEG 13KT 3835 9620

$$ BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:02 PM CDTSpecial Weather StatementTOPWashington43 min
Jul 28, 9:21 PM CDTSpecial Weather StatementTOPWashington39 min
Jul 29, 3:33 PM CDTSpecial Weather StatementTOPFranklin27 min
Jul 29, 4:29 PM CDTSpecial Weather StatementTOPLyon16 min
Jul 29, 4:41 PM CDTSevere Thunderstorm WarningTOPLyon19 min
Jul 29, 4:53 PM CDTSpecial Weather StatementTOPOsage22 min
Jul 29, 5:10 PM CDTSpecial Weather StatementTOPLyon20 min
Jul 29, 6:02 PM CDTSpecial Weather StatementTOPFranklin13 min
Jul 29, 6:36 PM CDTSpecial Weather StatementTOPFranklin24 min
Jul 29, 6:53 PM CDTSpecial Weather StatementTOPFranklin22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.